Michigan, 2003

Hail and Damaging Winds in Michigan, July 20, 2003

July 20, 2003 · NWS APX · 8 events in 6 counties and zones

Two rounds of severe thunderstorms affected northern Lower Michigan on the 20th. The first developed in the heat of day, affecting mainly northeast Lower Michigan with spotty large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Two rounds of severe thunderstorms affected northern Lower Michigan on the 20th. The first developed in the heat of day, affecting mainly northeast Lower Michigan with spotty large hail and wind damage. The second, smaller round was in the evening, as a batch of storms moved onshore from Lake Michigan into northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 9:15 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 20, 9:15 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EDT SUN JUL 20 2003

MID MORNING SURFACE ANALYSIS SHOWING A RATHER FLAT AND DISORGANIZED
PATTERN...WITH A BROAD AREA OF LOW PRESSURE CONTAINING SEVERAL
TROUGHS/OUTFLOW BOUNDARIES.  ONE SUCH TROUGH LIES ACROSS SOUTHERN LAKE
SUPERIOR/EASTERN UPPER MI...ANOTHER ONE RUNNING NORTH/SOUTH ACROSS
CENTRAL UPPER MI/EASTERN WI.  SHORT WAVE TROUGH EVIDENT IN WV IMAGERY
MOVING SOUTHEAST ACROSS CENTRAL UPPER...WITH SHOWERS/THUNDERSTORMS
AHEAD OF IT ACROSS EASTERN UPPER...WITH MORE SCATTERED ELEVATED
CONVECTION ACROSS NORTHERN LOWER.

AS CLEARING SPREADS ACROSS WESTERN PORTIONS OF THE FORECAST AREA THIS
MORNING...THINGS COULD GET INTERESTING THIS AFTERNOON.  DIURNAL HEATING
PLUS INCREASING DEW POINTS (PROBABLY GETTING INTO THE LOWER 60S THIS
AFTERNOON) WILL PUSH CAPES INTO THE 2000 J/KG RANGE.  12Z APX OBSERVED
HODOGRAPH AND FORECAST HODOGRAPHS GENERALLY STRAIGHT LINES WITH 0-6KM
SHEAR VALUES AROUND 40KTS...SUPPORTIVE OF SPLITTING SUPERCELLS
ESPECIALLY IN AREAS WHERE SURFACE WINDS WILL BE LOCALLY BACKED (SUCH AS
NEAR SURFACE TROUGH APPROACHING FROM WI).  GREATEST SEVERE THREAT LOOKS
TO BE SOUTH OF M-32 WHERE COMBINATION OF STRONGEST WIND FIELDS/
INSTABILITY WILL BE....AND HWO WILL BE UPDATED TO REFLECT THAT
POTENTIAL.

.APX...NONE.

JPB
Hazardous weather outlook, Jul 20, 9:53 AM EST, 3 hours 9 minutes before
MIZ008-015>036-041-042-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1053 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON AND TONIGHT
ACROSS ALL OF NORTHERN MICHIGAN.  THERE WILL BE THE POTENTIAL FOR
SOME OF THESE THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND
ONE HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH
POSSIBLE.  THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE
GREATEST ACROSS AREAS SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN...
INCLUDING TRAVERSE CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN...
WITH THE MAIN THREAT OCCURRING BETWEEN 1 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Roscommon

When
July 20, 1:02 PM EST
Where
Roscommon County, 1 mi S of Roscommon
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.483, -84.583

Thunderstorm Wind, Roscommon

When
July 20, 1:40 PM EST
Where
Roscommon County, St Helen
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.367, -84.400

Thunderstorm Wind, Ogemaw

When
July 20, 2:02 PM EST to 2:13 PM EST
Where
Ogemaw County, 2 mi N of West Branch
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.317, -84.217

Large tree limbs were downed just southeast of West Branch.

Hail, Ogemaw

When
July 20, 2:02 PM EST
Where
Ogemaw County, 2 mi N of West Branch
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.317, -84.217

Hail, Oscoda

When
July 20, 2:05 PM EST
Where
Oscoda County, 3 mi SE of Comins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.767, -84.000

Thunderstorm Wind, Iosco

When
July 20, 3:27 PM EST
Where
Iosco County, Tawas City
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.267, -83.517

Large tree limbs were downed.

Hail, Manistee

When
July 20, 7:22 PM EST
Where
Manistee County, Bear Lake
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
44.417, -86.150

Thunderstorm Wind, Benzie

When
July 20, 7:25 PM EST
Where
Benzie County, 3 mi S of Benzonia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.567, -86.100

A large tree was downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379710, 5379711, 5379712, 5379713, 5379714, 5379715, 5379716, 5379717.